Kansas, 2002

Tornado and Flash Flooding in Kansas, August 26 to 27, 2002

August 26 to 27, 2002 · NWS GLD · 48 events in 7 counties and zones

During the early afternoon hours on Monday, August 26th, thunderstorms developed rapidlyalong a thunderstorm outflow boundary in Dundy and Hitchcock counties in SW Nebraska. Thestorms quickly intensified to severe levels, with the first report of large hail occurring at 140 pmMDT in SE Dundy County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$359,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early afternoon hours on Monday, August 26th, thunderstorms developed rapidlyalong a thunderstorm outflow boundary in Dundy and Hitchcock counties in SW Nebraska. Thestorms quickly intensified to severe levels, with the first report of large hail occurring at 140 pmMDT in SE Dundy County. During the next 30 minutes, reports of softball-size hail (4"diameter), 87 mph winds and a tornado were received. For the next six hours, a small cluster ofthunderstorms approximately two counties wide continued to produce violent weather acrosswestern Kansas as the storms moved south at speeds ranging from 5 mph on the eastern extent ofthe cluster, to 50 mph on the western extent.The western edge of the thunderstorms stretched to the Kansas-Colorado border, where thestrongest straight-line wind reports were received. A 91 mph wind gust was reported at the BirdCity airport in Cheyenne County, KS at 311 pm MDT, and a 96 mph gust from the north wasmeasured by the public 4 miles east of Kanorado in Sherman County, KS at 450 pm MDT. Otherwind reports over 70 mph were received from Kit Carson and Cheyenne counties in easternColorado, and also in Wallace county, KS.Further east, much slower storm movement resulted in flash flooding across Rawlins, Thomasand Logan counties in Kansas. The city of Colby closed roads for a few hours which were madetemporarily impassible due to high water and debris. Minor wind damage was also reported inColby. Both forks of Beaver Creek rose rapidly in Rawlins county Monday evening whererainfall over 6 inches fell in a several hour period. Flood warnings were issued Monday eveningand were continued through Tuesday with flooding reported in many areas of Atwood.Some highlights across the region include:Kanorado, Kansas (SW Sherman County): Significant and widespread tree damage occurredthroughout town. A grain dryer broke loose from a grain elevator and toppled into an electricpole, which cut power to the town for three hours. Portions of roofs were removed from anabandoned school, and from a downtown business. Several people reported seeing a brief tornadoto the north of town as the storm approached, however, the damage pattern throughout townindicated a straight-line wind event in Kanorado. Sharon Springs, Kansas (Wallace County): Significant damage occurred to 3 hangars at theairport, and approximately 10 power poles were blown down one-half mile north of the airport.All debris was blown to the southwest, with structural damage occurring on the east andnortheast sides of the buildings indicating an intense straight-line wind event. In town, numerouswindows were broken on the north sides of buildings, and mostly minor tree damage was noted. Baseball-size hail (2.75" diameter) was reported several miles east of Sharon Springs.Wallace, Kansas (Wallace County): Fifteen railroad cars were blown over. The cars wereempty, with a posted weight of 31 tons each. Nearby, two large grain bins were heavily damagedand pushed over to the south. Widespread tree and limb damage occurred in town, and numerouswindows were broken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 10:58 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 26, 10:58 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON AUG 26 2002

ZONES HAVE BEEN UPDATED TO REFLECT INCREASED SOUTH AND SOUTHEAST
WINDS WHICH ARE CARRYING LOW LEVEL MOISTURE INTO THE REGION. LEE
SIDE TROUGH OVER EASTERN COLORADO CONTINUES TO STRENGTHEN AND
RESULT IN WINDS IN THE BREEZY CATEGORY ACROSS THE ENTIRE AREA.
HAVE ALSO ADJUSTED SKY CONDITION TO PARTLY SUNNY OUT EAST AND SOUTH
AS CUMULUS CLOUDS HAVE BEGUN TO DEVELOP. STILL EXPECT SCATTERED
THUNDERSTORMS TO FORM LATER DURING THE AFTERNOON INTO THE EVENING.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Aug 26, 9:44 AM MST, 3 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON AUG 26 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

ABUNDANT LOW LEVEL MOISTURE CONTINUES TO FLOW INTO THE TRI-STATE
REGION AS A RESULT OF A DEEPENING TROUGH OF LOW PRESSURE OVER EASTERN
COLORADO. SURFACE HEATING NOW TAKING PLACE ACROSS THE REGION
WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE. BY MID AFTERNOON
SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER EASTERN COLORADO
AND FAR SOUTHWEST NEBRASKA BY EARLY AFTERNOON AND THEN SPREAD
SOUTHEAST ACROSS NORTHWEST KANSAS FROM MIDDLE OF THE AFTERNOON AND
INTO THE EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.

IN ADDITION WITH MODERATE WIND SHEAR ALOFT THE POSSIBILITY OF ONE OR
TWO TORNADOES ALSO EXISTS.

LASTLY A FEW STORMS MAY MOVE SLOWLY AND THUS BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL WHICH MAY PRODUCE BRIEF FLOODING OF LOW LYING
AREAS.

SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO KEEP UP WITH THE
LATEST WEATHER INFORMATION FOR LATER TODAY.

&&

LAMMERS
Special weather statement, Aug 26, 12:15 PM MST, 1 hour before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT MON AUG 26 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 638 FOR THE FOLLOWING COUNTIES:

SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW

EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE

NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...AND GOVE.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT (7 PM CDT).

SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS SOUTHWEST NEBRASKA
AND EASTERN COLORADO AND SPREAD SOUTHEAST ACROSS NORTHWEST KANSAS.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STAYED TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL
MEDIA OUTLET FOR FURTHER UPDATES.

LAMMERS
Local storm report, Aug 26, 1:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    11 N MAX                  NE   1.5 INCH HAIL
08/26/02   DUNDY                          REPORTED BY PUBLIC.

0155 PM    BENKELMAN                 NE   1.25 INCH HAIL
08/26/02   DUNDY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 15 hail, 3 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Rawlins

When
August 26, 1:15 PM MST
Where
Rawlins County, 3 mi E of Achilles
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -100.767

Thunderstorm Wind, Cheyenne

When
August 26, 2:11 PM MST
Where
Cheyenne County, Bird City Arpt
Measured
79 kt (91 mph)
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.733, -101.533

Damage to airport garage. Many tree limbs down.

Thunderstorm Wind, Cheyenne

When
August 26, 2:29 PM MST
Where
Cheyenne County, 16 mi NW of St Francis
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.933, -102.017

Tornado, Cheyenne

When
August 26, 2:35 PM MST
Where
Cheyenne County, 5 mi S of Wheeler
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
39.700, -101.717

Brief touchdown. No known damage.

Thunderstorm Wind, Cheyenne

When
August 26, 2:39 PM MST
Where
Cheyenne County, St Francis
Measured
62 kt (71 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.767, -101.800

Flash Flood, Cheyenne

When
August 26, 2:40 PM MST to 5:40 PM MST
Where
Cheyenne County, 10 mi N of Bird City
Reported by
EMERGENCY MANAGER
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Timber Creek rising over highway 161.

Hail, Cheyenne

When
August 26, 2:45 PM MST
Where
Cheyenne County, St Francis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -101.800

Thunderstorm Wind, Rawlins

When
August 26, 2:50 PM MST
Where
Rawlins County, 4 mi W of Atwood
Measured
69 kt (79 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.800, -101.133

Power lines down. Semi overturned.

Hail, Rawlins

When
August 26, 2:52 PM MST
Where
Rawlins County, 7 mi W of Atwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -101.183

Flash Flood, Rawlins

When
August 26, 3:25 PM MST to 6:25 PM MST
Where
Rawlins County, 9 mi W of Atwood
Reported by
LAW ENFORCEMENT
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Beaver Creek out of its banks.

Thunderstorm Wind, Cheyenne

When
August 26, 3:30 PM MST
Where
Cheyenne County, 8 mi S of Wheeler
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.650, -101.717

Thunderstorm Wind, Sherman

When
August 26, 3:40 PM MST
Where
Sherman County, 7 mi NW of Goodland
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.417, -101.817

Thunderstorm Wind, Sherman

When
August 26, 3:50 PM MST
Where
Sherman County, 12 mi W of Goodland
Measured
83 kt (96 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.933

Hail, Sherman

When
August 26, 3:50 PM MST
Where
Sherman County, 7 mi N of Ruleton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -101.883

Thunderstorm Wind, Sherman

When
August 26, 3:50 PM MST
Where
Sherman County, Kanorado
Measured
83 kt (96 mph)
Property damage
$70,000
Reported by
GENERAL PUBLIC
Coordinates
39.333, -102.033

Damage to grain elevator, trees down, power poles down, roof damage to store and abandoned school.

Thunderstorm Wind, Sherman

When
August 26, 4:00 PM MST
Where
Sherman County, 15 mi W of Goodland
Measured
69 kt (79 mph)
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
39.350, -102.000

Car windows broken on Interstate-70.

Hail, Sherman

When
August 26, 4:10 PM MST
Where
Sherman County, 2 mi S of Ruleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -101.883

Thunderstorm Wind, Sherman

When
August 26, 4:10 PM MST
Where
Sherman County, 4 mi N of Kanorado
Measured
69 kt (79 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
39.383, -102.033

Garage damaged, shed destroyed.

Hail, Sherman

When
August 26, 4:15 PM MST
Where
Sherman County, 11 mi W of Goodland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.917

Thunderstorm Wind, Thomas

When
August 26, 4:20 PM MST
Where
Thomas County, 2 mi E of Colby
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.017

Thunderstorm Wind, Thomas

When
August 26, 4:30 PM MST
Where
Thomas County, Colby
Measured
69 kt (79 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Hail, Sherman

When
August 26, 4:30 PM MST
Where
Sherman County, 12 mi S of Goodland
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.183, -101.717

Thunderstorm Wind, Sherman

When
August 26, 4:30 PM MST
Where
Sherman County, 12 mi S of Goodland
Measured
61 kt (70 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.183, -101.717

Thunderstorm Wind, Thomas

When
August 26, 4:34 PM MST
Where
Thomas County, 2 mi NW of Levant
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.233

Hail, Wallace

When
August 26, 4:40 PM MST
Where
Wallace County, 14 mi N of Weskan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.967

Thunderstorm Wind, Wallace

When
August 26, 4:40 PM MST
Where
Wallace County, 14 mi N of Weskan
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.967

Hail, Wallace

When
August 26, 4:47 PM MST
Where
Wallace County, 2 mi E of Sharon Spgs
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -101.700

Thunderstorm Wind, Wallace

When
August 26, 4:47 PM MST
Where
Wallace County, 2 mi E of Sharon Spgs
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.883, -101.700

Hail, Wallace

When
August 26, 4:50 PM MST
Where
Wallace County, Sharon Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -101.733

Hail, Wallace

When
August 26, 4:50 PM MST
Where
Wallace County, Sharon Spgs
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Thunderstorm Wind, Wallace

When
August 26, 4:50 PM MST
Where
Wallace County, Sharon Spgs
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

5-inch tree limbs down.

Hail, Wallace

When
August 26, 4:55 PM MST
Where
Wallace County, Wallace
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -101.583

Hail, Greeley

When
August 26, 4:57 PM MST
Where
Greeley County, 18 mi NE of Tribune
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -101.517

Flood, Rawlins

When
August 26, 5:00 PM MST to August 27, 5:00 PM MST
Where
Rawlins forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Both forks of Beaver Creek out of their banks at Atwood. Bridges washed out.

Thunderstorm Wind, Wallace

When
August 26, 5:00 PM MST
Where
Wallace County, Wallace
Measured
87 kt (100 mph)
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -101.583

Fifteen empty rail cars overturned. Power lines down, grain bins overturned, significant damage to mobile home.

Hail, Wallace

When
August 26, 5:00 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -101.733

Flash Flood, Wallace

When
August 26, 5:00 PM MST to 7:00 PM MST
Where
Wallace County, Sharon Spgs
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Numerous roads underwater.

Thunderstorm Wind, Wallace

When
August 26, 5:00 PM MST
Where
Wallace County, Sharon Spgs
Measured
65 kt (75 mph)
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -101.733

Numerous windows broken in town.

Hail, Greeley

When
August 26, 5:07 PM MST
Where
Greeley County, 15 mi NNE of Tribune
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -101.650

Thunderstorm Wind, Thomas

When
August 26, 5:08 PM MST
Where
Thomas County, 2 mi NW of Levant
Measured
58 kt (67 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.233

Thunderstorm Wind, Thomas

When
August 26, 5:10 PM MST
Where
Thomas County, Mingo
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.283, -100.967

Thunderstorm Wind, Logan

When
August 26, 5:15 PM MST
Where
Logan County, Oakley
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -100.850

Thunderstorm Wind, Logan

When
August 26, 5:25 PM MST
Where
Logan County, Oakley
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.850

Thunderstorm Wind, Wallace

When
August 26, 5:25 PM MST
Where
Wallace County, 7 mi S of Sharon Spgs
Measured
69 kt (79 mph)
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.783, -101.733

Roof damage. Power poles down.

Thunderstorm Wind, Wallace

When
August 26, 5:30 PM MST
Where
Wallace County, 3 mi S of Sharon Spgs
Measured
87 kt (100 mph)
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -101.733

Power poles down, 4 buildings at airport heavily damaged.

Thunderstorm Wind, Greeley

When
August 26, 6:00 PM MST
Where
Greeley County, 13 mi NNE of Tribune
Measured
74 kt (85 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.633, -101.650

Two grain bins damaged, several trees uprooted.

Thunderstorm Wind, Greeley

When
August 26, 6:10 PM MST
Where
Greeley County, 4 mi N of Tribune
Measured
65 kt (75 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.517, -101.750

Grain bins suffered minor damage, tree knocked over.

Thunderstorm Wind, Greeley

When
August 26, 6:15 PM MST
Where
Greeley County, Tribune
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.467, -101.750

Tree limbs down, several trees uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313604, 5313605, 5313606, 5313607, 5313608, 5313609, 5313610, 5313611, 5313612, 5313613, 5313614, 5313615, 5313616, 5313617, 5313712, 5313618, 5313619, 5313620, 5313621, 5313622, 5313623, 5313624, 5313625, 5313626, 5313627, 5313628, 5313629, 5313630, 5313631, 5313703, 5313704, 5313705, 5313706, 5313707, 5313708, 5313709, 5313710, 5313711, 5313713, 5313714, and more.